Algebra & Number Theory

Localization of spherical varieties

Friedrich Knop

Full-text: Open access


We prove some fundamental structural results for spherical varieties in arbitrary characteristic. In particular, we study Luna’s two types of localization and use them to analyze spherical roots, colors, and their interrelation. At the end, we propose a preliminary definition of a p-spherical system.

Article information

Algebra Number Theory, Volume 8, Number 3 (2014), 703-728.

Received: 31 May 2013
Revised: 25 October 2013
Accepted: 22 November 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14M27: Compactifications; symmetric and spherical varieties
Secondary: 14L30: Group actions on varieties or schemes (quotients) [See also 13A50, 14L24, 14M17] 20G15: Linear algebraic groups over arbitrary fields 14M17: Homogeneous spaces and generalizations [See also 32M10, 53C30, 57T15] 20G05: Representation theory

spherical varieties


Knop, Friedrich. Localization of spherical varieties. Algebra Number Theory 8 (2014), no. 3, 703--728. doi:10.2140/ant.2014.8.703.

Export citation


  • D. Akhiezer, “Equivariant completions of homogeneous algebraic varieties by homogeneous divisors”, Ann. Global Anal. Geom. 1:1 (1983), 49–78.
  • A. Białynicki-Birula, “Some properties of the decompositions of algebraic varieties determined by actions of a torus”, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 24:9 (1976), 667–674.
  • A. Białynicki-Birula and J. Świ\polhkecicka, “Complete quotients by algebraic torus actions”, pp. 10–22 in Group actions and vector fields (Vancouver, B.C., 1981), edited by J. B. Carrell, Lecture Notes in Math. 956, Springer, Berlin, 1982.
  • P. Bravi and G. Pezzini, “A constructive approach to the classification of wonderful varieties”, preprint, 2011.
  • P. Bravi and G. Pezzini, “Primitive wonderful varieties”, preprint, 2011.
  • P. Bravi and G. Pezzini, “The spherical systems of the wonderful reductive subgroups”, preprint, 2011.
  • M. Brion, “Vers une généralisation des espaces symétriques”, J. Algebra 134:1 (1990), 115–143.
  • S. Cupit-Foutou, “Wonderful varieties: A geometrical realization”, preprint, 2010.
  • A. Grothendieck, “Éléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, II”, Inst. Hautes Études Sci. Publ. Math. 24 (1965), 231.
  • W. Haboush and N. Lauritzen, “Varieties of unseparated flags”, pp. 35–57 in Linear algebraic groups and their representations (Los Angeles, CA, 1992), edited by R. S. Elman et al., Contemp. Math. 153, Amer. Math. Soc., Providence, RI, 1993.
  • J.-P. Jouanolou, Théorèmes de Bertini et applications, Progress in Mathematics 42, Birkhäuser, Boston, MA, 1983.
  • F. Knop, “The Luna–Vust theory of spherical embeddings”, pp. 225–249 in Proceedings of the Hyderabad Conference on Algebraic Groups (Hyderabad, 1989), edited by S. Ramanan et al., Manoj Prakashan, Madras, 1991.
  • F. Knop, “Über Bewertungen, welche unter einer reduktiven Gruppe invariant sind”, Math. Ann. 295:2 (1993), 333–363.
  • F. Knop, “Homogeneous varieties for semisimple groups of rank one”, Compositio Math. 98:1 (1995), 77–89.
  • F. Knop, “On the set of orbits for a Borel subgroup”, Comment. Math. Helv. 70:2 (1995), 285–309.
  • F. Knop, “Spherical roots of spherical varieties”, preprint, 2013.
  • I. V. Losev, “Uniqueness property for spherical homogeneous spaces”, Duke Math. J. 147:2 (2009), 315–343.
  • D. Luna, “Grosses cellules pour les variétés sphériques”, pp. 267–280 in Algebraic groups and Lie groups, edited by G. Lehrer et al., Austral. Math. Soc. Lect. Ser. 9, Cambridge Univ. Press, 1997.
  • D. Luna, “Variétés sphériques de type $A$”, Publ. Math. Inst. Hautes Études Sci. 94 (2001), 161–226.
  • D. Luna and T. Vust, “Plongements d'espaces homogènes”, Comment. Math. Helv. 58:2 (1983), 186–245.
  • B. Schalke, Sphärische Einbettungen in positiver Charakteristik, Diplomarbeit, Universität Erlangen, 2011.
  • H. Sumihiro, “Equivariant completion”, J. Math. Kyoto Univ. 14 (1974), 1–28.
  • B. Wasserman, “Wonderful varieties of rank two”, Transform. Groups 1:4 (1996), 375–403.
  • C. Wenzel, “Classification of all parabolic subgroup-schemes of a reductive linear algebraic group over an algebraically closed field”, Trans. Amer. Math. Soc. 337:1 (1993), 211–218.
  • C. Wenzel, “On the structure of nonreduced parabolic subgroup-schemes”, pp. 291–297 in Algebraic groups and their generalizations: Classical methods (University Park, PA, 1991), edited by W. J. Haboush and B. J. Parshall, Proc. Sympos. Pure Math. 56, Amer. Math. Soc., Providence, RI, 1994.